Hail, Greeley
- When
- June 21, 5:42 PM MST
- Where
- Greeley County, 2.76 mi S of Tribune Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.410, -101.750
A complex of intense thunderstorms moved southeast from Yuma county Colorado into northwest Kansas during the evening. One tornado developed in Yuma county, and a long path of large hail and damaging winds occurred over NW Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A complex of intense thunderstorms moved southeast from Yuma county Colorado into northwest Kansas during the evening. One tornado developed in Yuma county, and a long path of large hail and damaging winds occurred over NW Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 21, 4:15 PM MST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 515 PM MDT MON JUN 21 2010 .SHORT TERM... (TONIGHT - THURSDAY) 220 PM MDT MON JUN 21 2010 VISIBLE SATELLITE IMAGERY EARLY THIS AFTERNOON SHOWS CU BUILD UP OCCURRING IN THE EASTERN PORTION OF THE FORECAST AREA...WELL NORTH OF THE ANALYZED FRONTAL POSITION ACROSS WEST CENTRAL KANSAS. MODELS INCONCLUSIVE ON WHETHER OR NOT CONVECTION WILL DEVELOP IN THIS AREA...MOST NOTABLY THE 18Z NAM WHICH HAS BACKED OFF COMPLETELY. NONETHELESS...WILL CARRY SOME CHANCE POPS GIVEN THE FEATURES MENTIONED. CONFIDENCE IS HIGHER THAT CONVECTION WILL DEVELOP IN NORTHEAST COLORADO WHERE WEAK LOW LEVEL UPSLOPE...STEEP LAPSE RATES AND AMPLE DEEP LAYER SHEAR WILL RESULT IN VIGOROUS UPDRAFTS. THIS ACTIVITY MAY CONGEAL INTO AN MCS AND MOVE ACROSS THE NORTHERN COUNTIES TONIGHT WITH A RISK OF HIGH WIND AND HAIL. FRONT IS FORECAST TO LIFT NORTH AS A WARM FRONT ON TUESDAY...AND END UP NEAR THE NEBRASKA STATE LINE. TEMPERATURES SOUTH OF THE FRONT WILL APPROACH TRIPLE DIGITS...PARTICULARLY NEAR/SOUTH OF INTERSTATE 70 WHERE WESTERLY/DOWNSLOPE COMPONENT TO THE SURFACE WINDS WILL CONTRIBUTE COMPRESSIONAL WARMING. EXPECT CONVECTION TO BE LIMITED TO AREAS ALONG/NORTH OF THE FRONT IN THE NORTHERN CWA...AND NEAR THE DRY LINE IN THE EASTERN CWA....LEAVING A FAIRLY LARGE PORTION OF IT DRY. RELATIVELY COOLER AIR WILL FILTER IN BEHIND THE FRONT TUESDAY NIGHT AND WEDNESDAY. MOISTURE/INSTABILITY WILL BE PUSHED SOUTH DURING THE DAY...BUT MOISTURE RETURN GETS UNDER WAY BY LATE AFTERNOON IN THE SOUTHERN PLAINS AND CONVECTION EXPECTED TO DEVELOP IN SOUTHEAST COLORADO WILL TRY TO DRIFT NORTHWARD WEDNESDAY NIGHT. CONFIDENCE IS RATHER LOW SO FELT IT ONLY WARRANTED 20 POPS AT THIS POINT. STRONG LOW LEVEL MOISTURE RETURN IS FORECAST ON THURSDAY WITH SOUTHEASTERLY SURFACE WINDS. UPSLOPE FLOW INTO THE FRONT RANGE COMBINED WITH WEAK SHORTWAVE TROUGH CLIMBING THE RIDGE AXIS WILL RESULT IN SCATTERED CONVECTION IN EASTERN COLORADO BY THE AFTERNOON. MEAN 0-6KM WINDS FORECAST TO BE 250/10-15KTS...SO SOME OF THESE MAY SURVIVE INTO THE FORECAST AREA THURSDAY NIGHT WHERE THEY WILL ENCOUNTER A 40KT SOUTHERLY LLJ AND COULD BE MAINTAINED WELL INTO THE OVERNIGHT HOURS. .LONG TERM... (FRIDAY - MONDAY) 220 PM MDT MON JUN 21 2010 UPPER RIDGE OVER THE SOUTHERN PLAINS TO START THE PERIOD WILL RETREAT EASTWARD AS A DISTURBANCE DROPS INTO THE GREAT BASIN. IT LIFTS RATHER QUICKLY ACROSS THE NORTHERN ROCKIES AND ADJACENT PLAINS EARLY IN THE WEEKEND AS AN OPEN WAVE. HOWEVER...IT WILL OPEN THE DOOR FOR OCCASIONAL SHORTWAVE TROUGH ENERGY TO MOVE ACROSS THE CENTRAL ROCKIES AND FORECAST AREA. SURFACE LOW PRESSURE AND ACCOMPANYING FRONTAL FEATURES WILL BE IN THE NEIGHBORHOOD ON FRIDAY AND SATURDAY AND BE POSSIBLE INITIATING MECHANISMS FOR CONVECTION. THOSE FEATURES MOVE SOUTH BY LATE IN THE PERIOD...BUT WITH LOW LEVEL UPSLOPE DEVELOPING IN ITS WAKE CONVECTION WILL BE A DAILY CONCERN. TEMPERATURES WILL START OUT ABOVE NORMAL...THEN GRADUALLY DIMINISH TO NEAR NORMAL LATE IN THE PERIOD. 024 && .AVIATION... 515 PM MDT MON JUN 21 2010 FOR THE 00Z TAFS...VFR CONDITIONS EXPECTED TO PERSIST THROUGH THE TAF PERIOD. THUNDERSTORM ACTIVITY OVER EASTERN COLORADO WILL CONTINUE TO DRIFT EAST...WITH ADDITIONAL THUNDERSTORM DEVELOPMENT EXPECTED AFTER 02Z. FOR NOW ACTIVITY AROUND GLD LOOKS ISOLATED...SO KEPT VCTS IN GLD TAF FOR NOW. MORE WIDESPREAD CONVECTION EXPECTED AROUND MCK DURING THE LATE EVENING HOURS...SO KEPT TSRA IN AFTER 03Z. CURRENTLY EXPECT STORMS TO DISSIPATE AT BOTH TERMINALS AFTER 05-06Z...HOWEVER WITH LATEST RUC INDICATING LLJ SUPPORT OVER SOUTHERN NEBRASKA POSSIBLY CONTINUING INTO THE OVERNIGHT PERIOD CANT RULE OUT LINGERING TSRA AFTER 06Z AT MCK...POSSIBLY REQUIRING A TAF AMENDMENT LATER IF THIS SOLUTION PANS OUT. ISOLATED THUNDERSTORMS EXPECTED TO DEVELOP AGAIN LATE AFTERNOON/EARLY EVENING TUESDAY...SO INTRODUCED CB TO LATE PERIOD OF THIS TAF CYCLE. DR && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1044 AM MDT MON JUN 21 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221645- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1044 AM MDT MON JUN 21 2010 /1144 AM CDT MON JUN 21 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT MAINLY ALONG AND NORTH OF A STATIONARY FRONT EXTENDING FROM NORTHERN MISSOURI ACROSS KANSAS AND INTO SOUTHEAST COLORADO. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER TERRAIN OF COLORADO AND MOVE NORTHEAST ACROSS THE REGION. STORMS WILL INTENSIFY AS THEY MOVE EAST AND ENCOUNTER HIGHER MOISTURE AND A MORE UNSTABLE ATMOSPHERE ACROSS THE CENTRAL HIGH PLAINS. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE ALL POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE SEVERE WEATHER WILL BE POSSIBLE ACROSS THE REGION ON TUESDAY WITH LITTLE OVERALL CHANGE IN THE WEATHER PATTERN. THE SEVERE THREAT WILL DIMINISH BY WEDNESDAY WITH ADDITIONAL THUNDERSTORMS POSSIBLE EACH DAY THROUGH THE END OF THE WEEK AND INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
108 PM MDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM HAIL 1 N CLARKVILLE 40.39N 102.62W
06/20/2010 E1.00 INCH YUMA CO CO-OP OBSERVER
TIME OF REPORT ESTIMATED FROM RADAR
&&
JSLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
629 PM MDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL YUMA 40.12N 102.72W
06/21/2010 E2.75 INCH YUMA CO TRAINED SPOTTER
&&
DRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
631 PM MDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL YUMA 40.12N 102.72W
06/21/2010 E1.50 INCH YUMA CO EMERGENCY MNGR
WALNUT HAIL
0629 PM HAIL YUMA 40.12N 102.72W
06/21/2010 M2.75 INCH YUMA CO EMERGENCY MNGR
&&
HENDERSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
640 PM MDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL YUMA 40.12N 102.72W
06/21/2010 E1.75 INCH YUMA CO TRAINED SPOTTER
&&
DRThe Goodland radar (KGLD), 106 km away, was scanning. The volume nearest the first event began at 00:40 UTC.
14 hail, 8 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.
Wind gusts estimated at 60 mph along with 1-inch diameter hail.
A possible microburst destroyed a newly build barn with debris blown to the northeast. A pickup truck parked inside was destroyed.
A six-inch tree branch was also broken.
Hail location was estimated.
Carport destroyed by thunderstorm winds. Time of event estimated from Doppler radar and nearby reports.
Many reports of large hail were received from the St Francis area. The emergency manager saved hail stones in his freezer which measured 3.5 inches in diameter the following day. Car windshields were broken and some windows in houses were also broken.
Newspaper reported that irrigation pivots near the county line were destroyed as the storm moved through. Location and time for this event are estimated from Doppler radar.
A brief tornado developed and remained over open fields with no known damage.
Hail up to baseball size broke windows in house and outbuildings.
Wind gust was measured by KSN Weatherlab in Oberlin.
Tree limbs were blown down across town in Oberlin.
Streets in town currently have 6 inches of water flowing across them.
Small trees blown down and 3-inch diameter limbs broken.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyThe tornado archive for Kansas, 2010Warnings in Kansas, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234712, 234713, 234737, 234743, 234715, 234716, 236034, 234720, 234721, 234722, 234723, 234724, 234725, 236044, 234727, 234729, 234730, 236036, 234726, 234731, 234732, 234733, 234735, 234736.